Nebraska, 2008

Flooding and Hail in Nebraska, May 23, 2008

May 23, 2008 · NWS GLD · 7 events in 2 counties and zones

Severe thunderstorms developed during the afternoon, producing extremely heavy rainfall and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Severe thunderstorms developed during the afternoon, producing extremely heavy rainfall and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 11:22 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 23, 11:22 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT FRI MAY 23 2008

.DISCUSSION...
320 AM MDT FRI MAY 23 2008

WARM...WINDY...AND UNSETTLED.

AGAIN.

THE WEATHER PATTERN OVER THE CENTRAL HIGH PLAINS TODAY IS SIMILAR
TO THAT OF YESTERDAY. A LARGE UPPER LOW PRESSURE SYSTEM IS
ROTATING OVER THE WESTERN UNITED STATES AND PRODUCING A STRONG
SOUTHERLY FLOW OVER THE CENTRAL HIGH PLAINS. AN INVERTED SURFACE
TROUGH (DRYLINE) IS IN PLACE ACROSS THE SOUTHERN HIGH PLAINS WITH
DRYER AIR TO THE WEST OF THE TROUGH AXIS AND MOIST SOUTHEASTERLY
FLOW TO THE EAST OF THE TROUGH AXIS. THUNDERSTORMS ARE ONGOING
THIS MORNING IN THE VICINITY OF A SURFACE WARM FRONT FEATURE
EXTENDING BACK AROUND TO THE CONVERGENCE AREA NEAR THE TROUGH
AXIS (DRYLINE).

EXPECT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE DAY AS THE
SURFACE FEATURES ARE EXPECTED TO MOVE VERY LITTLE TODAY. AS THE
DAYTIME TEMPERATURES RISE...SURFACE BASED INSTABILITIES WILL
INCREASE AS AN UPPER SHORT WAVE TROUGH ROTATES AROUND THE MAIN
UPPER CIRCULATION AND LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS
REGION. SPC HAS OUTLINED A MODERATE RISK AREA NEAR THE WARM FRONT
FEATURE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER IN THE DEEP
MOISTURE REGION AHEAD OF THE DRYLINE AS SUPERCELLS DEVELOP AND
PRODUCE LARGE HAIL...DAMAGING WINDS...AND POSSIBLY TORNADOES.

WITH THE WINDY CONDITIONS EXPECTED...A WIND ADVISORY HAS BEEN
ISSUED FOR THIS AFTERNOON INTO THE EARLY EVENING.

FOR THE WINDY CONDITIONS COMBINED WITH THE DRY CONDITIONS IN THE
VICINITY OF AND TO THE WEST OF THE DRYLINE...A RED FLAG WARNING
HAS BEEN ISSUED FOR CRITICAL FIRE WEATHER CONDITIONS FOR THIS
AFTERNOON THROUGH THE EARLY EVENING.

THE CURRENT PATTERN BEGINS TO BREAK DOWN THIS WEEKEND AND DURING
THE BEGINNING OF NEXT WEEK AS THE CENTRAL HIGH PLAINS REGION COMES
MORE UNDER THE INFLUENCE OF A STRENGTHENING RIDGE CENTERED OVER THE
CENTRAL UNITED STATES. THIS WILL PROVIDE SOME RELIEF ON SUNDAY FROM
THE THUNDERSTORM ACTIVITY THAT IS EXPECTED TO CONTINUE THROUGH
SATURDAY WITH ONLY A SLIGHT CHANCE EACH DAY DURING THE FIRST PART
OF NEXT WEEK.

HAVE CHANGED VERY LITTLE PAST DAY THREE GIVEN THE UNCERTAINTY OF
THE PATTERN DEVELOPMENT NEXT WEEK AND GIVEN THE TIME SPENT ON THE
NEAR TERM THUNDERSTORM THREAT.

LOCKHART
&&

.AVIATION...
1113 AM MDT FRI MAY 23 2008

LINE OF THUNDERSTORMS OVER NORTHWESTERN KS AND SOUTHWESTERN NE
SHOULD BE OUT OF THE REGION...INCLUDING KMCK...BY 20Z.
HOWEVER...EXPECTING FURTHER THUNDERSTORM DEVELOPMENT THIS
AFTERNOON. EXACT TIMING OF THUNDERSTORMS IS THE BIG VARIABLE RIGHT
NOW...BUT UNDER ANY THUNDERSTORMS THAT DEVELOP EXPECT IFR
CONDITIONS...BASED ON OBS UNDER THUNDERSTORMS THIS MORNING.

SFJ
&&

.FIRE WEATHER...
1113 AM MDT FRI MAY 23 2008

RED FLAG WARNING FOR KANSAS COUNTIES HAS BEEN CANCELLED. OBS SHOW
DEW POINTS IN THE 60S...THUS DO NOT EXPECT RH VALUES AT OR BELOW
15 PERCENT. DRIER AIR IS OVER COLORADO...THUS THE RFW CONTINUES
FOR CHEYENNE AND KIT CARSON COUNTIES IN COLORADO

FS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR KSZ001-
     002-013-014-027-028-041-042.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ002>004-
     014>016-028-029.

NE...WIND ADVISORY UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR NEZ079-
     080.

     FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR NEZ080-081.

CO...WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ253-254.

&&

WFO GOODLAND
Hazardous weather outlook, May 23, 11:47 AM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1147 AM MDT FRI MAY 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1147 AM MDT FRI MAY 23 2008 /1247 PM CDT FRI MAY 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER THIS AFTERNOON AND
TONIGHT EAST OF A LINE FROM JOES COLORADO TO LEOTI KANSAS. ABUNDANT
MOISTURE TRANSPORTED ON SOUTHEAST WIND WILL COMBINE WITH
INSTABILITY TO PRODUCE THUNDERSTORMS THIS AFTERNOON ACROSS THE
TRI-STATE AREA. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS LATE
THIS AFTERNOON AND TONIGHT AS A DISTURBANCE ALOFT FURTHER
INTENSIFIES STORMS. THERE IS PLENTY OF SHEAR SO THAT SUPERCELL
THUNDERSTORMS ARE LIKELY WITH LARGE HAIL AND TORNADOES. IN
ADDITION...NUMEROUS THUNDERSTORMS MOVING RAPIDLY NORTH OVER THE
SAME PATH WILL INCREASE THE POTENTIAL FOR FLASH FLOODING
ESPECIALLY OVER EASTERN PORTIONS OF THE AREA WHERE SIGNIFICANT
RAINFALL OCCURRED LAST NIGHT.

IN ADDITION...STRONG SOUTHERLY WINDS WILL BE OBSERVED ACROSS A
PORTION OF THE THE REGION TODAY. SOUTH WINDS OF 30 TO 35 MPH WITH
GUSTS AROUND 45 MPH ARE POSSIBLE.

EXTREME FIRE DANGER ALSO EXISTS THIS AFTERNOON OVER KIT CARSON AND
CHEYENNE COUNTIES IN COLORADO. LOW RELATIVE HUMIDITIES COMBINED WITH
STRONG WINDS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE OF THUNDERSTORMS EXISTS AGAIN ON SATURDAY AND SATURDAY
NIGHT. THERE WILL BE A BRIEF RELIEF FROM THUNDERSTORM ACTIVITY ON
SUNDAY BEFORE THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY DURING THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 23, 7:53 AM CST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
753 AM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     HAIL             3 S GOODLAND            39.31N 101.71W
05/22/2008  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

0158 PM     HAIL             1 S GOODLAND            39.33N 101.71W
05/22/2008  E1.75 INCH       SHERMAN            KS   NWS EMPLOYEE

0200 PM     HAIL             GOODLAND                39.35N 101.71W
05/22/2008  E1.75 INCH       SHERMAN            KS   TRAINED SPOTTER

0200 PM     HAIL             GOODLAND                39.35N 101.71W
05/22/2008  E1.00 INCH       SHERMAN            KS   OFFICIAL NWS OBS

0225 PM     HAIL             11 N ATWOOD             39.97N 101.04W
05/22/2008  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            LATE REPORT

0231 PM     HAIL             9 N ATWOOD              39.94N 101.04W
05/22/2008  E0.75 INCH       RAWLINS            KS   TRAINED SPOTTER

0233 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
05/22/2008  M58.00 MPH       KIT CARSON         CO   ASOS

0235 PM     HAIL             15 NW ST. FRANCIS       39.92N 102.00W
05/22/2008  E0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

0235 PM     HAIL             4 E OAKLEY              39.13N 100.78W
05/22/2008  E1.25 INCH       GOVE               KS   EMERGENCY MNGR

0240 PM     HAIL             4 E OAKLEY              39.13N 100.78W
05/22/2008  E1.25 INCH       GOVE               KS   EMERGENCY MNGR

0240 PM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
05/22/2008  M70.00 MPH       CHEYENNE           CO   MESONET

0240 PM     TSTM WND GST     12 N GOODLAND           39.52N 101.71W
05/22/2008  M58.00 MPH       SHERMAN            KS   MESONET

0245 PM     HAIL             1 E ST. FRANCIS         39.77N 101.78W
05/22/2008  E0.75 INCH       CHEYENNE           KS   TRAINED SPOTTER

0247 PM     TORNADO          18 SW GOVE              38.78N 100.73W
05/22/2008                   GOVE               KS   STORM CHASER

            REPORT RELAYED FROM SPOTTER NETWORK

0252 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
05/22/2008  M60.00 MPH       KIT CARSON         CO   ASOS

0300 PM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
05/22/2008  M72.00 MPH       CHEYENNE           CO   MESONET

0304 PM     HAIL             12 S GRINNELL           38.95N 100.63W
05/22/2008  E1.75 INCH       GOVE               KS   LAW ENFORCEMENT

            STORM WAS ALSO ROTATING

0311 PM     HAIL             6 W GOVE                38.96N 100.60W
05/22/2008  E1.00 INCH       GOVE               KS   STORM CHASER

            REPORT RELAYED FROM THE SPOTTER NETWORK.

0319 PM     TORNADO          10 S GRINNELL           38.98N 100.63W
05/22/2008                   GOVE               KS   EMERGENCY MNGR

0345 PM     HAIL             BENKELMAN               40.05N 101.54W
05/22/2008  E0.88 INCH       DUNDY              NE   TRAINED SPOTTER

0348 PM     HAIL             5 N GRINNELL            39.20N 100.63W
05/22/2008  E2.00 INCH       SHERIDAN           KS   STORM CHASER

0359 PM     FLASH FLOOD      4 S GRINNELL            39.07N 100.63W
05/22/2008                   GOVE               KS   EMERGENCY MNGR

            WATER RUNNING OVER THE ROAD.

0400 PM     HAIL             3 E OAKLEY              39.13N 100.80W
05/22/2008  M1.50 INCH       GOVE               KS   LAW ENFORCEMENT

0401 PM     HAIL             2 SSE REXFORD           39.44N 100.73W
05/22/2008  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

0407 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
05/22/2008  M60.00 MPH       KIT CARSON         CO   ASOS

0414 PM     TORNADO          10 NW HOXIE             39.46N 100.57W
05/22/2008                   SHERIDAN           KS   LAW ENFORCEMENT

0420 PM     HAIL             1 NW GRINNELL           39.14N 100.64W
05/22/2008  M3.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

            HAIL UP TO 3.5 IN. RELAYED FROM NSSL

0422 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
05/22/2008  M58.00 MPH       KIT CARSON         CO   ASOS

0425 PM     HAIL             3 W MENLO               39.36N 100.78W
05/22/2008  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

            HEAVY RAIN

0425 PM     TORNADO          13 SW OBERLIN           39.69N 100.70W
05/22/2008                   DECATUR            KS   PUBLIC

0430 PM     TSTM WND DMG     3 W GRAINFIELD          39.11N 100.53W
05/22/2008                   GOVE               KS   TRAINED SPOTTER

            SEMI BLOWN OVER ON I70. TIME ESTIMATED

0431 PM     TORNADO          3 NW GRAINFIELD         39.14N 100.51W
05/22/2008                   SHERIDAN           KS   STORM CHASER

0440 PM     TORNADO          10 SW HOXIE             39.25N 100.57W
05/22/2008                   SHERIDAN           KS   TRAINED SPOTTER

0440 PM     TORNADO          3 SW OBERLIN            39.79N 100.57W
05/22/2008                   DECATUR            KS   STORM CHASER

            STORM CHASERS SAW TORNADO FROM 440 PM MDT TO 450 PM.

0455 PM     TORNADO          OBERLIN                 39.82N 100.53W
05/22/2008                   DECATUR            KS   EMERGENCY MNGR

            MULTIPLE REPORTS OF A TORNADO. POSSIBLE DAMAGE IN OBERLIN

0501 PM     TORNADO          4 NW HOXIE              39.40N 100.49W
05/22/2008                   SHERIDAN           KS   NWS EMPLOYEE

            LARGE TORNADO NW OF HOXIE

0505 PM     TORNADO          7 NW HOXIE              39.43N 100.53W
05/22/2008                   SHERIDAN           KS   TRAINED SPOTTER

0513 PM     TORNADO          10 N UTICA              38.79N 100.17W
05/22/2008                   GOVE               KS   STORM CHASER

0514 PM     TORNADO          6 N OBERLIN             39.91N 100.53W
05/22/2008                   DECATUR            KS   LAW ENFORCEMENT

            PERSISTED FOR 10 MINUTES

0522 PM     TORNADO          1 S DRESDEN             39.61N 100.42W
05/22/2008                   DECATUR            KS   NWS EMPLOYEE

            2 TORNADOES. 1 EAST OF HIGHWAY 23, AND 1 WEST OF HIGHWAY
            23.

0532 PM     NON-TSTM WND GST 4 S BURLINGTON          39.25N 102.27W
05/22/2008  M62.00 MPH       KIT CARSON         CO   ASOS

0534 PM     NON-TSTM WND GST KIRK                    39.62N 102.60W
05/22/2008  M60.00 MPH       YUMA               CO   MESONET

0536 PM     TORNADO          3 NNE DRESDEN           39.66N 100.40W
05/22/2008                   DECATUR            KS   LAW ENFORCEMENT

0545 PM     HAIL             OBERLIN                 39.82N 100.53W
05/22/2008  M0.75 INCH       DECATUR            KS   CO-OP OBSERVER

0559 PM     TORNADO          E KANONA                39.80N 100.39W
05/22/2008                   DECATUR            KS   LAW ENFORCEMENT

0604 PM     HAIL             3 WSW GOVE              38.94N 100.54W
05/22/2008  M1.25 INCH       GOVE               KS   TRAINED SPOTTER

0606 PM     FUNNEL CLOUD     8 N OAKLEY              39.24N 100.85W
05/22/2008                   THOMAS             KS   LAW ENFORCEMENT

0618 PM     HAIL             3 S PARK                39.07N 100.36W
05/22/2008  E0.75 INCH       GOVE               KS   TRAINED SPOTTER

0627 PM     TSTM WND DMG     3 N LEBANON             40.09N 100.28W
05/22/2008                   RED WILLOW         NE   TRAINED SPOTTER

            LIGHT POLES SNAPED AND GARAGE DESTROYED. TIME ESTIMATED.

0637 PM     HAIL             8 N QUINTER             39.18N 100.23W
05/22/2008  E1.00 INCH       SHERIDAN           KS   TRAINED SPOTTER

0639 PM     HAIL             15 S NORTON             39.62N 99.89W
05/22/2008  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            POWER OUTAGES ALSO REPORTED.

0648 PM     HAIL             12 S NORTON             39.66N 99.89W
05/22/2008  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

            HEAVY RAIN AND WIND GUSTS TO 50 MPH ALSO REPORTED.

0719 PM     TSTM WND GST     4 ENE DENSMORE          39.66N 99.67W
05/22/2008  M58.00 MPH       NORTON             KS   STORM CHASER

            REPORT RELAYED FROM SPOTTER NETWORK.

0719 PM     FLOOD            NORTON                  39.84N 99.89W
05/22/2008                   NORTON             KS   STORM CHASER

            STREET FLOODING IN DOWNTOWN NORTON. WATER UP TO 1 FOOT
            DEEP. REPORT RELAYED FROM SPOTTER NETWORK.

0728 PM     HAIL             ALMENA                  39.89N 99.71W
05/22/2008  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            ALONG WITH 50 TO 60 MPH WINDS

0731 PM     HAIL             3 E ALMENA              39.89N 99.65W
05/22/2008  E2.50 INCH       NORTON             KS   TRAINED SPOTTER

1030 PM     HEAVY RAIN       1 E HILL CITY           39.37N 99.83W
05/22/2008  M2.90 INCH       GRAHAM             KS   CO-OP OBSERVER

0700 AM     HAIL             OBERLIN                 39.82N 100.53W
05/23/2008  E1.00 INCH       DECATUR            KS   EMERGENCY MNGR

&&

FOLTZ
Local storm report, May 23, 11:56 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     HEAVY RAIN       1 N ATWOOD              39.82N 101.04W
05/23/2008  M4.85 INCH       RAWLINS            KS   TRAINED SPOTTER

            TOTAL SINCE YESTERDAY MORNING

&&

SJOHNSON
Local storm report, May 23, 12:16 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1216 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HEAVY RAIN       7 NW ATWOOD             39.88N 101.13W
05/23/2008  M5.90 INCH       RAWLINS            KS   TRAINED SPOTTER

            RAIN TOTAL SINCE YESTERDAY MORNING

&&

SJOHNSON
Local storm report, May 23, 12:54 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     HAIL             COLBY                   39.39N 101.05W
05/23/2008  E0.88 INCH       THOMAS             KS   AMATEUR RADIO

&&

FOLTZ
Local storm report, May 23, 12:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1257 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     HAIL             COLBY                   39.39N 101.05W
05/23/2008  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, May 23, 12:58 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT FRI MAY 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             COLBY                   39.39N 101.05W
05/23/2008  E1.75 INCH       THOMAS             KS   TRAINED SPOTTER

&&

SJOHNSON

The radar

The Goodland radar (KGLD), 145 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Red Willow

When
May 23, 1:25 PM CST
Where
Red Willow County, 4 mi N of Red Willow
Measured
0.88 in hail
Reported by
Public
Coordinates
40.288, -100.500

Flood, Red Willow

When
May 23, 1:45 PM CST to 4:45 PM CST
Where
Red Willow County, 0.87 mi SW of Mc Cook to 0.93 mi NW of Mc Cook
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.190, -100.630

Street flooding was reported on highway 6 southwest of McCook. 24-hour rainfall approached 4 inches across the area.

Hail, Red Willow

When
May 23, 2:48 PM CST
Where
Red Willow County, 5 mi W of Mc Cook
Measured
1 in hail
Reported by
Public
Coordinates
40.200, -100.715

Hail, Hitchcock

When
May 23, 5:29 PM CST
Where
Hitchcock County, 1.73 mi ESE of Swanson Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -101.070

Hail, Hitchcock

When
May 23, 5:37 PM CST
Where
Hitchcock County, 6 mi NNW of Stratton
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.230, -101.273

Thunderstorm Wind, Red Willow

When
May 23, 8:25 PM CST to 8:30 PM CST
Where
Red Willow County, (Mck)mc Cook Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.580

Flood, Red Willow

When
May 23, 8:49 PM CST to 11:49 PM CST
Where
Red Willow County, Mc Cook to 5.43 mi NNE of Bartley
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
40.200, -100.620

Several days of heavy rainfall resulted in widespread flooding of county roads across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103406, 103404, 103407, 103408, 103409, 103410, 103405.